Alert archive / New Jersey / Flash Flood Warnings in 2007
Flash Flood Warning 1, NWS New York, NY
NWS New York, NY issued this flash flood warning at Oct 11, 2007, 3:30 PM EDT for Union County, New Jersey. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2007, 3:30 PM EDT (19:30 UTC)
- Expired
- Oct 11, 2007, 5:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, NJ
The radar
The Philadelphia radar (KDIX), 80 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 4:00 PM EDT | FLASH FLOOD | Clark, NJ | STREET FLOODING |
| Oct 11, 4:42 PM EDT | FLASH FLOOD | Elizabeth, NJ | RESCUES OCCURRING AT SOUTH BURNETT STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 111937
FFWOKX
NJC039-112130-
/O.NEW.KOKX.FF.W.0001.071011T1930Z-071011T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT THU OCT 11 2007
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN NORTHEAST NEW JERSEY...
* UNTIL 530 PM EDT...
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER MIDDLESEX COUNTY IN
CENTRAL NEW JERSEY MOVING NORTH AT 20 TO 30 MPH.
WHILE THE STORMS ARE FAST MOVING...THEY WILL DROP 1 TO 2 INCHES OF
RAINFALL IN A VERY BRIEF PERIOD OF TIME. THIS WILL CAUSE SIGNIFICANT
FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL
AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS.
IF WATER COVERS A ROADWAY...FIND AN ALTERNATE ROUTE TO REACH YOUR
DESIGNATION. THE WATER IS OFTEN DEEPER THAN IT APPEARS AND IF WATER
GETS INTO THE ENGINE INTAKE...IT WILL NOT ONLY TRAP YOU...IT WILL
RUIN YOUR CARS ENGINE.
LAT...LON 4073 7438 4070 7424 4068 7420 4068 7416
4067 7415 4064 7417 4063 7420 4061 7419
4058 7422 4059 7443
TIME...MOT...LOC 1930Z 193DEG 21KT 4053 7433
$$
JST1 follow-up statement
000
WGUS71 KOKX 112039
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
432 PM EDT THU OCT 11 2007
NJC039-112130-
/O.CON.KOKX.FF.W.0001.000000T0000Z-071011T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION NJ-
432 PM EDT THU OCT 11 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR UNION
COUNTY...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE TORRENTIAL RAIN WAS STARTING TO MOVE OUT UNION COUNTY.
FLOODING HAS BEEN REPORTED IN PLAINFIELD. THE AXIS OF THE HEAVIEST
RAINFALL OCCURRED FROM RAHWAY TO ROSELLE TO HILLSIDE WHERE RADAR
INDICATED THAT 1 TO 1.5 INCHES OF RAINFALL OCCURRED IN THE PAST
HOURS.
FLOOD WATERS WILL RECEDE OVER THE NEXT HOUR IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
IF WATER COVERS A ROADWAY...FIND AN ALTERNATE ROUTE TO REACH YOUR
DESIGNATION. THE WATER IS OFTEN DEEPER THAN IT APPEARS AND IF WATER
GETS INTO THE ENGINE INTAKE...IT WILL NOT ONLY TRAP YOU...IT WILL
RUIN YOUR CARS ENGINE.
LAT...LON 4073 7438 4070 7424 4068 7420 4068 7416
4067 7415 4064 7417 4063 7420 4061 7419
4058 7422 4059 7443
TIME...MOT...LOC 2032Z 193DEG 21KT 4088 7422
$$
JSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 3:01 PM EDT, 29 minutes earlier.
Area forecast discussion, Oct 11, 3:01 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
301 PM EDT THU OCT 11 2007
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE REGION TONIGHT AND PASS
TO THE NORTHEAST FRIDAY. HIGH PRESSURE WILL THEN BUILD TO OUR
SOUTHWEST THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOOKS LIKE MODELS INITIALLY TOO FAR TO THE EAST WITH DEVELOPING
AREA OF LOW PRESSURES PLACEMENT. THEY GENERALLY AGREE WITH UPPER
TROUGH AND SFC LOW POSITION AND STRENGTH. MOST QPF OCCURS THIS
EVENING AS ANY ACTIVITY MOVES FROM SOUTH TO NORTH. UPPER
DIFFLUENCE AND STRONG TROUGH AND ASSOCIATED LIFT WILL WARRANT
SHOWERS HEAVY AT TIMES. SOME ELEVATED INSTABILITY GOOD ENOUGH FOR
ISOLATED TSTM MENTION THROUGH THE EVENING.
AREA LOSES DEEP MOISTURE AS THE NIGHT WEARS ON. POPS DROP
SIGNIFICANTLY AS THE NIGHT PROGRESSES FROM SOUTH TO NORTH.
SO IN THE MEANTIME...SOME HEAVIER QPF QUITE POSSIBLE THROUGH THE
EVENING HOURS OUT AHEAD OF THE LOW PRESSURE. STRONG ONSHORE WINDS
AHEAD OF THIS LOW WILL PROVIDE THE MOISTURE...AND VEERING WIND
PROFILE AS WINDS ALOFT VEER TO THE SOUTH/SOUTHWEST AHEAD OF TROUGH
WILL HELP SUSTAIN CELLS. AS SUCH...LOCALIZED URBAN TYPE FLOODING
IS POSSIBLE.
MOS TEMPS LOOKS GOOD AND ACCEPTED.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
SHORTWAVE TROUGH TRACK NORTHEAST AS MAIN UPPER LOW PIVOTS SOUTHWARD
FROM SE CANADA. THIS UPPER LOW WILL SIT OVER SE CANADA THROUGH SAT
BEFORE EJECTING EAST AS STRONGER UPSTREAM TROUGH KICKS IT OUT. ANY
INSTABILITY SHOWERS ASSOCIATED WITH THIS UPPER LOW SHOULD BE
CONFINED TO THE NORTH OF THE CWA. WILL KEEP FORECAST DRY ATTM
THROUGH THE PERIOD AS MOS SUGGESTS.
AT THE SURFACE...HIGH PRESSURE BUILDS TO OUR SOUTHWEST...TO THE
SOUTH OF UPPER TROUGH. THIS RESULTS IN NW FLOW FOR QUITE SOMETIME.
WINDS WILL BE GUSTY INITIALLY FRIDAY WITH MIXING LOOKING
FAVORABLE. NW WINDS THEN DIMINISH AS TIME GOES ON.
CAA WILL HAVE 850 TEMPS FALLING INTO THE LOW SINGLE DIGITS BY FRIDAY
AFTERNOON. BUT WITH DOWNSLOPE FLOW AND SOME AFTERNOON
SUNSHINE...SHOULD SEE TEMPS WARM INTO THE LOWER 60S INTERIOR AND MID
60S COAST. TOOK A MOS BLEND WHERE APPROPRIATE.
QUESTION FOR FRI NIGHT IS DO WINDS STAY UP. IF THEY
DECOUPLE...SHOULD SEE WIDESPREAD UPPER 30S INTERIOR.
OTHERWISE...TEMPS WILL RUN IN THE 40S AT MOST LOCATIONS...WITH 30S
INTERIOR AS MENTIONED...AND LOWER 50S ACROSS NYC HEAT ISLAND
LOCATIONS.
ON SAT...WITH 850 TEMPS BETWEEN 0 TO 2 C...AND GOOD MIXING IN BREEZY
WESTERLY FLOW...WOULD EXPECT TEMPS TO GENERALLY RISE INTO THE UPPER
50S/LOWER 60S (2 TO 4 DEGREES BELOW SEASONABLE LEVELS). MAYBE A
SLIGHT WARMUP BY SUNDAY AFTER ANOTHER CHILLY NIGHT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FORECAST BASED ON A COMPROMISE OF SOLUTIONS THIS AFTERNOON...WITH A
LEAN TOWARD HPC...WHICH FOLLOWED ECMWF EARLY ON...THEN GEFS
SOLUTIONS. OVERALL THOUGH...FAIRLY QUIET WEATHER ANTICIPATED THIS
PERIOD WITH TEMPS NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.
SFC HIGH PRESSURE PREDOMINATES...AND UPPER TROUGHINESS WILL GIVE WAY
TO RIDGE LATE IN THE PERIOD.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE WILL DEEPEN AS IT MOVES NORTH UP THE MID ATLANTIC
COAST THIS AFTERNOON. THE LOW WILL CROSS LONG ISLAND AND MOVE INTO
CENTRAL NEW ENGLAND OVERNIGHT. EASTERLY FLOW WILL MAINTAIN OR LOWER
CEILING SLIGHTLY TO IFR THROUGH LATE MORNING. NYC METRO SHOULD
STAY AT OR ABOVE 800 FT. EXPECTING VSBY TO REMAIN GOOD.
AS LOW DEPENDS AND UPPER LEVEL DYNAMICS MOVE IN - EXPECT TO RAIN
TO OVERSPREAD REGION FROM SOUTHWEST. INSTABILITY SUPPORTS ELEVATED
CONVECTION ESPECIALLY OVER NYC METRO THIS AFTERNOON. THESE COULD
LIKELY CONTINUE PAST TIMES INDICATED IN CURRENT TAFS. COVERAGE OF
TSTMS IS LOW AND TIMING IS VAGUE AT THIS TIME - THUS ONLY USING
CB IN TAFS UNTIL CONFIDENCE AND TIMING BECOME CLEAR.
BEHIND THE LOW...A COOLER DRIER AIRMASS FROM THE WEST WILL START
TO FILTER IN SLOWLY IMPROVING CONDITIONS THIS EVENING INTO TONIGHT
FROM WEST TO EAST.
EXPECT A NE-E FLOW INTO THIS EVENING...AS LOW PASSES THE DIRECTION
SWITCHES TO WEST WITH WIND SPEED INCREASING TO 10 TO 15 KT WITH
GUSTS UP TO 20 KT BY DAWN.
OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
GENERALLY VFR CONDITIONS...WITH WNW GUSTS TO 25 TO 30 IN WAKE OF
THE LOW ON FRIDAY IMPACTING KEWR ARRIVAL RATES. HIGH PRESSURE
BUILDS OVER THE TERMINALS SATURDAY INTO MONDAY WITH MORE TRANQUIL
CONDITIONS.
&&
.MARINE...
DEEPENING LOW PRES OVER CENTRAL NJ WILL CONTINUE TO TRACK NE AS A
SECONDARY LOW DEEPENS OVER THE OCEAN EAST OF THE DELMARVA AREA. WITH
WINDS ON THE SOUND/OCEAN AROUND SCA CRITERIA AND WAVES ON THE OCEAN
AROUND SCA CRITERIA...WILL CONTINUE TO CARRY SCA AS GRADIENT AROUND
THE LOW TIGHTENS FURTHER AND WIND GUSTS WILL RANGE FROM 25-30 KTS.
THE LOW WILL MOVE OVER NYC THIS EVENING...MOVING TOWARDS NEW ENGLAND
AND INTO THE GULF OF MAINE FRI. WINDS WILL TURN WEST TONIGHT WITH
PASSAGE OF THE LOW...AND CAA...COMBINED WITH A TIGHT GRADIENT WINDS
OVER THE REGION...WILL KEEP SCA CONDITIONS ON AREA WATERS THROUGH
LATE FRI NIGHT.
THE PRESSURE GRADIENT WILL THEN RELAX ON SAT...ALLOWING WINDS AND
SEAS TO SUBSIDE AND FLAGS TO BE LOWERED. A WEAK...BUT REINFORCING...
COLD FRONT WILL MOVE ACROSS THE AREA SAT NIGHT...POSSIBLY RESULTING
FLAGS ON THE WATERS LATE SAT NIGHT THROUGH SUN MORNING. OTHERWISE...
HIGH PRES WILL KEEP TRANQUIL CONDITIONS ON THE WATERS THROUGH THE
PERIOD.
&&
.HYDROLOGY...
RAINFALL TOTALS WILL VARY FROM 1/4 TO 1/3 OF AN INCH SOUTHEAST TO 1
TO 1.25 INCH ACROSS NORTHWEST. THIS SHOULD RESULT IN LITTLE
SIGNIFICANT HYDROLOGIC IMPACT ACROSS THE REGION...AS RECENT
DRYNESS SHOULD ENABLE THE GROUND TO HANDLE THE RAINFALL. THE
RAINFALL THOUGH DOES LEAD TO THE EXPECTATION THAT LARGER
STREAM/RIVER LEVELS WILL RISE SOMEWHAT...BUT RIVER/STREAM
FLOODING WILL NOT BE AN ISSUE. MINOR URBAN FLOODING POSSIBLE
AROUND NYC/NJ METRO WITH SOME RISES ON FAST REACTING RIVERS IN
NORTHEAST NEW JERSEY.
DRY CONDITIONS FOR THE WEEKEND INTO THE MIDDLE OF NEXT WEEK WILL
ALLOW FOR STREAMS/RIVERS TO BEGIN TO FALL AGAIN.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 5 PM EDT FRIDAY FOR ANZ338.
SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR ANZ330-335-
340-355.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ350-353.
SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 1 AM EDT SATURDAY FOR
ANZ345.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...PW
AVIATION...JST
MARINE...MPS
HYDROLOGY...PWHazardous weather outlook, Oct 11, 12:19 PM EDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 1219 PM EDT THU OCT 11 2007 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>081-121100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1219 PM EDT THU OCT 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 11, 1:06 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 106 PM EDT THU OCT 11 2007 NYZ072>077-112115- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU- 106 PM EDT THU OCT 11 2007 AN AREA OF SHOWERS CONTAINING MODERATE TO HEAVY RAIN IS RAPIDLY MOVING TOWARD THE NEW YORK METRO AREA AS OF 1 PM. THIS RAIN WILL MOVE INTO THE CITY BETWEEN 1:30 AND 2 PM AND LAST THROUGH MOST OF THE AFTERNOON. RAINFALL AMOUNTS MAY EXCEED ONE INCH PER HOUR RATE. ROADWAY PONDING AND MINOR POOR DRAINAGE FLOODING IS EXPECTED TO OCCUR THROUGH THE EARLY PORTION OF THE EVENING COMMUTE PERIOD. MOTORIST SHOULD ANTICIPATE MUCH SLOWER GOING THIS AFTERNOON IN AND AROUND THE CITY DUE TO THE RAIN.
Special weather statement, Oct 11, 3:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 304 PM EDT THU OCT 11 2007 NJZ005-006-011-NYZ074-112000- ESSEX-HUDSON-RICHMOND (STATEN IS.)-UNION- 304 PM EDT THU OCT 11 2007 ...STRONG THUNDERSTORMS WILL BEGIN MOVING INTO ESSEX...HUDSON...RICHMOND (STATEN ISLAND) AND UNION COUNTIES BY 330 PM... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CENTRAL NEW JERSEY AT 35 MPH. THESE STORMS WILL BE... NEAR TOTTENVILLE AROUND 320 PM. AVENEL BY 330 PM. LINDEN BY 335 PM. UNION BY 340 PM. NEWARK BY 345 PM. ORANGE BY 350 PM. FREQUENT LIGHTNING IS EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. IN ADDITION...THESE STORMS WILL CAUSE PONDING AND LOCAL URBAN FLOODING ON AREA ROADWAYS. TONGUE
Nearby
Flash Flood Warnings in New Jersey, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.